Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Mar 29, 2017, 11:43 AM CDT for Jackson County, Madison County, Marshall County, Alabama. It took effect at Mar 29, 2017, 12:07 PM CDT. It was in force for 53 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 11:43 AM CDT (16:43 UTC)
- In effect from
- Mar 29, 2017, 12:07 PM CDT
- Expired
- Mar 31, 2017, 5:00 PM CDT
- In force
- 53 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jackson County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
045 WGUS44 KHUN 291643 FLWHUN Bulletin - Immediate Broadcast Requested Flood Warning National Weather Service Huntsville AL 1143 AM CDT Wed Mar 29 2017 ...The National Weather Service in HUNTSVILLE AL has issued a Flood Warning for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Jackson...Madison and Marshall Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...A flood warning means that flooding along the river is imminent or occurring. Move to higher ground to escape flood waters. Residents living along creeks and streams should take immediate precautions to protect life and property. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC071-089-095-300643- /O.NEW.KHUN.FL.W.0003.170329T1707Z-170331T2200Z/ /WDVA1.1.ER.170329T1707Z.170330T1800Z.170331T1600Z.NO/ 1143 AM CDT Wed Mar 29 2017 The National Weather Service in HUNTSVILLE AL has issued a Flood Warning * from this afternoon until Friday afternoon. * At 11 AM Wednesday the stage was 15.9 feet and rising. * Flood Stage is 16.0 feet. * Minor Flooding is forecast. * Forecast...Rise above Flood Stage by early this afternoon and crest near 17.0 FEET BY early tomorrow afternoon. The river will fall below Flood Stage by late Friday morning. * Impact...At 16.0 feet...Flood waters affect mostly bottomland along the river...including low lying farm and pasturelands. * Flood history...This crest compares to a previous crest of 16.5 feet on Feb 7 2010. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Wed Wed Thu Thu STG DAY TIME PAINT ROCK RIVER Woodville 16.0 15.9 Wed 11 AM 16.1 16.3 16.6 16.8 17.0 Thu 1 PM && LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653 $$
1 follow-up statement
499 WGUS84 KHUN 300203 FLSHUN Flood Statement National Weather Service Huntsville AL 903 PM CDT Wed Mar 29 2017 ...The Flood Warning is cancelled for the following rivers in Alabama... Paint Rock River near Woodville affecting Jackson...Madison and Marshall Counties The river stage has fallen below Flood Stage so the Flood Warning has been cancelled. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Do not attempt to drive through a flooded road. The depth of water is not always obvious. As little as two feet of water will carry most cars away. Also...The road bed may be washed out under the water...and you could be stranded or trapped. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC071-089-095-300233- /O.CAN.KHUN.FL.W.0003.000000T0000Z-170331T2200Z/ /WDVA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 903 PM CDT Wed Mar 29 2017 Forecast information for Paint Rock River NEAR Woodville. * At 8 PM Wednesday the stage was 15.5 feet and falling. * Flood Stage is 16.0 feet. * No flooding is currently forecast. * Impact...At 16.0 feet...Flood waters affect mostly bottomland along the river...including low lying farm and pasturelands. * Flood history...This crest compares to a previous crest of 16.5 feet on Feb 7 2010. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Wed Wed Thu Thu STG DAY TIME PAINT ROCK RIVER Woodville 16.0 15.5 Wed 8 PM 13.9 13.1 12.5 11.9 Crested && LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 29, 11:30 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 29, 11:30 AM CDT, 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1130 AM CDT Wed Mar 29 2017 .NEAR TERM...(Rest of Today) Issued at 1112 AM CDT Wed Mar 29 2017 Late morning surface analysis shows a low pressure system situation across the OK/KS border with a trailing warm front extending through central Arkansas into northern MS and into central AL. Visible imagery shows cumulus development in the warm sector across Mississippi today with fairly clear skies across Alabama other than very patchy high clouds. Expect some cumulus/stratocu development by early/mid afternoon across the region though vertical profiles show for now a fairly shallow moisture layer. Profiles also quite stable in the lowest several kilometers so not expecting much in the way of development. Given the proximity of the warm front and some elevated instability will hang onto the slight chance pop. Will check temp trends but plan no major changes today. fyi...although the Thursday/Thursday night period is addressed in detail below I wanted to touch on it briefly. 12z guidance is continuing the trend toward a more substantial event unfolding across the Mid South/TN Valley region. Progs indicate that the morning wave of convection will likely be dying/dissipating fairly quickly as it moves across the area. In addition, the long advertised Gulf Coast MCS may not impact/impede the kinematics or thermodynamics to the extent previously thought. Looking at the profiles from the deterministic opnl guidance and CAMS indicates a relatively undisturbed environment across NE MS/West TN/Nrn AL between 21z/04z tomorrow. The model soundings, quite frankly, are painting a potentially volatile situation with deep layer bulk shear of 80-90 knots coupled with MLCAPE values of 1-2 kj/kg and low level hooked hodographs. Folks, this one bears watching and we will have more details this afternoon. .SHORT TERM...(Tonight through Friday) Issued at 306 AM CDT Wed Mar 29 2017 As the upper low slowly pulls northeast from OK into KS or MO (depending on which model is correct), a strongly diffluent upper jet structure develops across the Gulf states. The "faster" GFS brings a pre-dawn squall line into western TN and northern MS and possibly into far northwest AL, while the slower NAM holds it further west. I have gone with a 20 PoP from 09-12Z along the MS border for this possibility. Then the differences emerge which bring timing and impact questions with regard to severe weather potential on Thursday into Thursday Night. The NAM is producing a Gulf Coast MCS within the diffluence axis aloft which may tend to disrupt the pressure and advection fields further north, lending to somewhat drier and less stable southeast flow into north AL and southern TN. This along with a much slower eastward progression of thunderstorms along the cold front, arriving not until late evening. On the flip side, the GFS brings both the initial squall line into the area on Thursday morning. Then the GFS still manages to destabilize the airmass significantly enough given the strong upper level div-Q and divergence to produce pre-frontal storms (likely supercells given the bulk shear available). I'm leaning a bit with the slower NAM on timing, but believe the strong upper level forcing and moisture/instability combination will be great enough to produce pre-frontal storms in either scenario. Thus, after collaboration with SPC, they have gone with a MDT risk of severe on the Day 2 outlook for our 3 furthest NW Alabama counties, with ENH along or just east of the I-65 corridor, and SLGT east to the GA border. I have gone with PoP grids that suggest uncertainty (i.e. Chance in our central and east counties on Thursday daytime). .LONG TERM...(Friday night through Tuesday) Issued at 306 AM CDT Wed Mar 29 2017 The powerful upper level storm system and associated sfc cold front should be well e of the cntrl TN Valley by the onset of this forecast period. Weak upper ridging out of the cntrl/srn Plains should begin to translate ewd into the wrn/cntrl Gulf states going into the weekend period, as drier mid level air around H4/below begins to advect into the region from the wnw. This should at least help skies become more partly cloudy/mostly sunny this weekend, as overall temps continue to trend seasonably warm, with highs in the mid/upper 70s and lows in the 50s. The next chance of showers and thunderstorms returns with the start of the new work week, as another potent upper low/trough pattern dives into the cntrl/srn Plains. Following a typical trend, there looks to be quite a bit of spread between the 00Z ECMWF/GFS models wrt placement/timing of this next storm system as it begins to lift newd towards the Lower MS/TN Valley areas Mon into Tue. The GFS model in fact looks to again be suffering some feedback issues with the QPF mass fields along the wrn/cntrl Gulf Coast on Mon, and likewise may not be handling the energy well with this next system. The ECMWF on the other hand suggests more of a progressive neg tilt movement with the closed upper low as it traverses across the region Tue. In any case, showers/tstms should develop along/well ahead of the attendant cold front starting Mon and continuing into Tue as the sfc boundary gradually spreads ewd. Still a little early to go into specific wx threats with this next system given the time period in question and && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 626 AM CDT Wed Mar 29 2017 VFR flight weather conditions are expected today into tonight. Isolated thunderstorms are possible from midday into the afternoon hours as a warm front lifts north through the area. However, the probability is too low to include in the TAFs at this time. A line of showers and thunderstorms will approach the AL/MS state line early Thursday morning around 12Z west of KMSL, so have not included in this forecast update. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...17 LONG TERM...09 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 29, 5:22 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 522 AM CDT Wed Mar 29 2017 ALZ001>010-016-TNZ076-096-097-301000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 522 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. Isolated thunderstorms are possible later today across the outlook area as a warm front moves northward over the region, and again late tonight across northwest Alabama as cold front approaches from the west. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Thunderstorms are expected to increase in coverage from west to east Thursday and Thursday night, as a potent upper level storm system and its associated cold front begin to move eastward across the region. Strong to severe storms are likely, especially for areas along and west of the Interstate 65 corridor, and will be capable of producing large hail and damaging winds. A tornado threat exists as well mainly across northwest Alabama during the afternoon and early evening hours Thursday. The threat for severe weather should then diminish from the west by early Friday morning with the passage of the cold front. Scattered thunderstorms are again possible Monday and Tuesday as another storm system approaches the outlook area from the west. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible Thursday afternoon and evening.
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.